1. Long QT syndrome (LQTS) is a cardiac disorder characterized by syncope, seizures and sudden death; it can be congenital, idiopathic, or iatrogenic. 2. Long QT syndrome is so-named because of the connection observed between the distinctive polymorphic ventricular tachycardia torsade de pointes and prolongation of the QT interval of the electrocardiogram, reflecting abnormally slowed ventricular action potential (AP) repolarization. Acquired LQTS has many similar clinical features to congenital LQTS, but typically affects older individuals and is often associated with specific pharmacological agents. 3. A growing number of drugs associated with QT prolongation and its concomitant risks of arrhythmia and sudden death have been shown to block the 'rapid' cardiac delayed rectifier potassium current (IKr) or cloned channels encoded by the human ether-a-go-go-related gene (HERG; the gene believed to encode native IKr). Because IKr plays an important role in ventricular AP repolarization, its inhibition would be expected to result in prolongation of both the AP and QT interval of the electrocardiogram. 4. The drugs that produce acquired LQTS are structurally heterogeneous, including anti-arrhythmics, such as quinidine, non-sedating antihistamines, such as terfenadine, and psychiatric drugs, such as haloperidol. In addition to heterogeneity in their structure, the electrophysiological characteristics of HERG/IKr inhibition differ between agents. 5. Here, clinical observations are associated with cellular data to correlate acquired LQTS with the IKr/HERG potassium (K+) channel. One strategy for developing improved compounds in those drug classes that are currently associated with LQTS could be to design drug structures that preserve clinical efficacy but are modified to avoid pharmacological interactions with IKr. Until such time, awareness of the QT-prolongation risk of particular agents is important for the clinician.